Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Time to talk about constipation

Posted Sep 05 2012 12:00am

The New York Times advertising column ( In a Forthright Campaign, More Unmentionables Mentioned ) highlights a new campaign by Purdue Pharma’s Senokot laxative that asks, “Does your prescription medication give you the burden of constipation?” As the headline suggests, the Times’ focus is on the relaxing of taboos in advertising, but I think they’ve missed a more significant point.

Sure, advertisers used to avoid mentioning bodily functions, only hinting discreetly at them when promoting tampons, toilet paper and the like. But after many years of ads for Viagra and its “ED” competitors, and the mainstreaming of pornography and rap, is it really a shock that a company uses the term constipation?

The bigger story is that the market is now ready for a more grownup conversation about drug side effects. “Minor” side effects such as constipation are a widespread consequence of drug therapy, yet they can have a serious impact on patients’ quality of life. Often doctors don’t realize how serious such side effects can be, and patients are either embarrassed to bring up the topic or worried their doctor won’t take them seriously. But it turns out patients will discuss the topic with other patients on sites such as PatientsLikeMe.

Drug ads are required to mention side effects, but the information is generally conveyed in a compliance-oriented style that does not contribute to consumer understanding. I wouldn’t expect anything more from the drug ads, but there is an opening for products such as laxatives that can provide relief.

As a final point it should be noted that Purdue Products has plenty of experience with this side effect. The company’s cash cow, oxycontin is a leading cause of the very constipation that Senokot is designed to relieve!

 

 

from Health Business Blog http://www.healthbusinessblog.com/2012/09/time-to-talk-about-constipation/

Post a comment
Write a comment: